Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 193, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 3:08 AM CDT for Harvey County, Reno County, Sedgwick County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 3:08 AM CDT (08:08 UTC)
- Expired
- Jul 29, 2018, 3:47 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:17 AM CDT | TSTM WND DMG | 1 N Kechi, KS | DELAYED REPORT. TREES LIMBS ABOUT 8 INCHES IN DIAMETER BLOWN DOWN. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:59 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
840
WUUS53 KICT 290808
SVRICT
KSC079-155-173-290915-
/O.NEW.KICT.SV.W.0193.180729T0808Z-180729T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
308 AM CDT SUN JUL 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Reno County in south central Kansas...
Northern Sedgwick County in south central Kansas...
Southwestern Harvey County in south central Kansas...
* Until 415 AM CDT.
* At 308 AM CDT, a severe thunderstorm was located over Mount Hope,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wichita, Park City, Valley Center, Maize, Sedgwick, Colwich, Garden
Plain, Mount Hope, Kechi, Andale, Bentley, Cheney Lake and Cheney
State Park.
This includes Interstate 135 between Mile Markers 14 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9781 3773 9781 3773 9790 3778 9797
3787 9771 3792 9770 3793 9751 3800 9746
3784 9718 3761 9773
TIME...MOT...LOC 0808Z 292DEG 37KT 3790 9770
HAIL...<.75IN
WIND...60MPH
$$
CARUSO2 follow-up statements
803
WWUS53 KICT 290827
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
327 AM CDT SUN JUL 29 2018
KSC155-290837-
/O.CAN.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Reno KS-
327 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.
LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
3800 9746 3784 9718
TIME...MOT...LOC 0827Z 292DEG 25KT 3779 9752
$$
KSC079-173-290915-
/O.CON.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Sedgwick KS-Harvey KS-
327 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES...
At 327 AM CDT, a severe thunderstorm was located over Colwich, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wichita, Park City, Valley Center, Maize, Sedgwick, Colwich, Garden
Plain, Mount Hope, Kechi, Andale and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
3800 9746 3784 9718
TIME...MOT...LOC 0827Z 292DEG 25KT 3779 9752
HAIL...<.75IN
WIND...60MPH
$$
CARUSO884
WWUS53 KICT 290847
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
347 AM CDT SUN JUL 29 2018
KSC079-173-290857-
/O.CAN.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Sedgwick KS-Harvey KS-
347 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEDGWICK AND
SOUTHWESTERN HARVEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.
LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
3800 9746 3784 9718
TIME...MOT...LOC 0846Z 292DEG 37KT 3771 9728
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:02 AM CDT, 6 minutes earlier.
Area forecast discussion, Jul 29, 3:02 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 302 AM CDT Sun Jul 29 2018 .SHORT TERM...(Today through Monday night) Issued at 301 AM CDT Sun Jul 29 2018 Currently have a complex of storms moving across south central KS with regional 88Ds showing what looks to be an MCV tracking quickly southeast. Additional storms developed over southwest KS a few hours ago as low level jet quickly increased 850-700mb moisture transport and isentropic lift. MCS over south central KS is expected to keep pushing southeast early this morning as veering low level jet increases instability over south central KS. In addition, MCV should also help keep MCS going this morning. With 40-45 kts of deep layer shear and around 2,000J/KG of CAPE large hail and 60 mph winds will be possible with stronger storms. By 12z, storms should be about to exit southeast KS and will be out of the forecast area by 15z. In the wake of the MCS, forecast area should remain fairly stable so confidence in daytime convection is low for today. Water vapor imagery currently shows a circulation approaching the northern Rockies. There remains good model agreement in this feature tracking southeast, and impacting the central Plains tonight. This feature will increase precip chances tonight with the more widespread shower and storm activity looking to be over southwest KS where better mid level warm advection will be situated. Any precip over central/eastern KS will be the result of dynamic lift associated with the right entrance region of an upper jet. With minimal instability, not expecting any severe storms tonight. Shortwave is expected to continue swinging across KS Mon and into the Ozark region by Mon night. Any scattered showers and isolated storms will shift east on Mon with only extreme southeast KS having precip chances by Mon evening. .LONG TERM...(Tuesday through Saturday) Issued at 301 AM CDT Sun Jul 29 2018 There is good model agreement that shortwave trough will extend from the Great Lakes into the Mid Mississippi Valley by Tue afternoon. There is also good model agreement that another piece of energy will move out of the northern Plains and into the western Great Lakes by Wed night. This will keep the upper trough in place through the Mississippi Valley through Thursday. The biggest impact this trough will have on our area will be to keep temps below normal for Tue and Wed with a gradual warmup for the end of the week into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Jul 29 2018 Chance for storms looking increasingly likely as HRRR is seemingly on track with storms rolling southeast overnight. This seems more plausible tonight as 0000 UTC upper air analysis showed better 850MB moisture across OK and into southern KS tonight than previous nights and baroclinic zone ahead of ongoing precipitation. Believe that high rainfall rates are probable with brief periods of MVFR ceilings and visibility. Anticipate VFR by midday and relatively dry condition through the remainder of the forecast. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 84 67 82 / 70 40 40 30 Hutchinson 69 83 65 80 / 60 30 40 30 Newton 69 82 64 80 / 60 30 30 30 ElDorado 69 82 64 80 / 60 40 30 30 Winfield-KWLD 71 85 66 81 / 60 60 40 40 Russell 66 80 62 79 / 70 20 40 30 Great Bend 67 82 62 80 / 70 20 40 30 Salina 68 83 62 81 / 50 20 30 30 McPherson 69 83 63 81 / 60 30 30 30 Coffeyville 69 84 66 82 / 60 80 40 40 Chanute 69 82 63 81 / 60 80 30 40 Iola 68 81 63 81 / 60 70 30 40 Parsons-KPPF 70 83 65 81 / 60 80 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible in southeast Kansas for the rest of the afternoon and early evening until shortly after sunset. Some strong storms are possible, with gusty winds and small hail as the main threats, though an isolated severe storm cannot be ruled out. Later this evening and overnight, more numerous storms are expected to move into central and south central Kansas from the northwest. A few severe storms will be possible tonight for areas generally along and north of the Kansas Turnpike. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 29, 2:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST ELLINWOOD 38.36N 98.58W
07/29/2018 E70 MPH Barton KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jul 29, 2:06 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST ELLSWORTH AIRPORT 38.75N 98.23W
07/29/2018 M56 MPH Ellsworth KS AWOS
&&
ADKLocal storm report, Jul 29, 2:23 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND GST LYONS 38.35N 98.20W
07/29/2018 E70 MPH Rice KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jul 29, 2:26 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND GST STERLING 38.21N 98.21W
07/29/2018 E60 MPH RICE KS PUBLIC
&&Local storm report, Jul 29, 2:48 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 2 E NICKERSON 38.15N 98.05W
07/29/2018 E60 MPH RENO KS EMERGENCY MNGR
&&
ADKLocal storm report, Jul 29, 2:54 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST HUTCHINSON 38.07N 97.91W
07/29/2018 E60 MPH Reno KS PUBLIC
RECEIVED VIA TWITTER.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 68 min |
| Jul 29, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 43 min |
| Jul 29, 1:52 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 53 min |
| Jul 29, 1:56 AM CDT | Special Weather Statement | ICT | Ellsworth | 34 min |
| Jul 29, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| Jul 29, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice, Saline | 61 min |
| Jul 29, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno | 61 min |
| Jul 29, 3:43 AM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Jul 29, 3:50 AM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jul 29, 4:13 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.